Metformin is a common prescription drug used as a first-line treatment for prediabetes and type 2 diabetes.
It is increasingly being prescribed to people with type 1 diabetes—as well as to people without a diabetes diagnosis.
While metformin is generally safe, there are a number of rare and serious side effects.
This article will investigate the connections between metformin and lactic acidosis.
How does metformin work?
Metformin is one of the most commonly prescribed prescription drugs in the world.
Taken as a once or twice-daily oral pill, metformin is in a class of drugs called biguanides.
These drugs are used to fight high blood sugar and are used most frequently for people with prediabetes, gestational diabetes, and type 2 diabetes.
Metformin works through multiple channels at once.
The drug works by:
- Lowering the amount of sugar produced by the liver.
- Decreasing sugar absorption in the intestines.
- Allowing individual cells in the body to consume more sugar and use it more efficiently.
Taken together, these three changes decrease the amount of sugar circulating in the blood.
As a result, the average person taking metformin will see their HbA1c—the common measurement of blood sugar levels over time—decrease by about a percentage point.
This translates into significantly lower blood sugar.
Metformin can also aid in weight loss because it helps eliminate hunger cues.
What is lactic acidosis?
Lactic acidosis is a serious medical condition where lactate builds up in the body and changes blood chemistry to be dangerously acidic.
Lactic acidosis can have a number of root causes, but generally is the result of either an underlying medical condition, a poisoning, or a medication-induced side effect.
The symptoms of lactic acidosis vary from person to person but generally include:
- Abdominal pain or discomfort
- Decreased appetite
- Persistent diarrhea
- Muscle pain and cramping
- Difficulty breathing
- General pain that may be difficult to describe
- Lethargy, fatigue, or weakness
Lactic acidosis may become a life-threatening emergency if untreated.
Seek emergency medical care immediately if you’re experiencing these symptoms or believe you might have lactic acidosis.
Can metformin cause lactic acidosis?
The Food and Drug Administration (FDA) approval for metformin drugs includes a warning about the possibility of the medication causing lactic acidosis.
However, the rates of lactic acidosis among people taking metformin are very low, which makes it difficult for researchers to confirm whether the medication is to blame, or if it’s caused by other underlying factors.
A meta-analysis published in 2010 found no evidence from previous studies that metformin was “associated with an increased risk of lactic acidosis, or with increased levels of lactate” in the body compared to all other antidiabetic treatments.
The estimated incidence of metformin-related lactic acidosis is about 3–6 cases per 100,000 patients per year.
Statistically, this means that if 100,000 people were to take metformin for a full year, you would expect no more than 6 instances of a person experiencing this rare side effect.
While that’s a low number compared to the side effects of other medications, lactic acidosis is a serious condition. It’s important for people taking metformin to be aware of it.
Are there any risk factors for lactic acidosis?
There are a number of risk factors for experiencing lactic acidosis while taking metformin.
These risk factors include:
- Having kidney problems (renal impairment or kidney disease)
- Taking other medications like topiramate (e.g. carbonic anhydrase inhibitors, which also put you at risk of lactic acidosis)
- Being over age 65
- Undergoing a medical imaging procedure that required you to be dosed with an IV-administered contrast agent
- Experiencing acute congestive heart failure
- Having liver problems or drinking an excessive amount of alcohol over a period of time
Other conditions and surgical procedures may also put you at higher risk of lactic acidosis.
Review your full health history with your doctor and ask about any procedures you’ll need before starting a new metformin prescription.
What are the symptoms of lactic acidosis when taking metformin?
The core symptoms of lactic acidosis tend to be similar regardless of whether it is an adverse reaction to metformin or not.
These symptoms include:
- Abdominal pain and upset stomach,
- Muscle pain and cramping
- Difficulty breathing
- General pain
According to the FDA, the onset of metformin-associated lactic acidosis is “often subtle, accompanied only by nonspecific symptoms” like malaise, difficulty breathing, and drowsiness.
This differs from lactic acidosis from other causes, which tends to appear suddenly.
It’s important to keep in mind that metformin-associated lactic acidosis is uncommon.
However, because the condition can be debilitating or fatal if untreated, you should treat suspected lactic acidosis as a medical emergency and seek care right away.
How long would it take to develop lactic acidosis on metformin?
Lactic acidosis can occur quickly in the case of a metformin overdose.
A clinical case report published in 2012 described a patient who significantly overdosed on metformin and was in lactic acidosis by the time he arrived at an emergency department three hours later.
While acute overdoses can quickly trigger lactic acidosis, it’s important to be aware of the symptoms of lactic acidosis, even well after you start taking metformin.
Because metformin-associated lactic acidosis is so uncommon, there isn’t an established timeframe to be aware of when it comes to how long it takes to develop the condition.
Rather, it’s important to keep your doctor informed of other underlying health conditions or changes that might increase your risk for lactic acidosis.
How is diabetic ketoacidosis different from lactic acidosis?
Diabetic ketoacidosis (also known as DKA) and lactic acidosis are two distinct medical conditions—although both involve imbalances in how acidic blood in the body becomes.
Each can be life-threatening, but they result from different underlying causes.
People living with diabetes may develop DKA—a serious complication that can occur when blood sugar levels have been too high for too long (known as hyperglycemia.)
DKA is marked by the presence of ketones in the blood and urine.
This build-up of ketones in the blood leads to an increase in acidic substances called ketone bodies, which makes the blood more acidic and can cause short and long-term damage.
As this article has outlined, lactic acidosis is a condition where the buildup of lactic acid in the bloodstream causes the blood to become more acidic.
It can be caused by either increased lactic acid production or the body’s average ability to clear out lactate being impaired.
Lactic acidosis can also result in significant short and long-term damage and should be considered a medical emergency.
Both conditions are dangerous and require medical attention right away.